Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Diarrhea

Posted Jul 31 2009 6:37pm
Diarrhea = Increase frequency of bowel movement relative to normal for an individual

I don't have to explain to you what is normal in the definition mentioned above. Everyone has their own normal frequency of passing motion.

Why I am talking about diarrhea here?

Because it may cost your life if you don't manage it properly!

How?

Loss of fluid through diarrhea can cause severe dehydration, and loss of electrolytes (sodium, potassium) and other nutriets.

It's fatal, especially for little children (or we call them infants).

Many factors can cause diarrhea, food poisoning is the most popular one.

Others include: Inflammatory bowel disease, irritable bowel syndrome, malabsorption problems, cancers, and drug-related.

The drugs that commonly cause diarrhea are:
  • Acarbose
  • Metformin
  • Antibiotics
  • Colchicine
  • Cytotoxic agents (Chemotherapy)
  • Sorbitol, mannitol, fructose, and lactose
  • Laxatives (of course)
  • Magnesium-containing antacids
  • NSAIDs
All patients presenting with diarrhea, should be questioned about the relationship between symptoms and changes of drug or initiation of of any drug therapy.

If it's drug-related, management of diarrhea should be focused on the cause (the drug), rather than treating the diarrhea with another drug therapy.

For chronic diarrhea, the management also should be focused on the cause (the underlying disease), rather than keep giving drug therapy.

For acute diarrhea, first thing to do is the fluid replacement: Oral rehydration therapy!

Oral rehydration solution (ORS) is made of water, with salts (potassium, sodium) and glucose.

Commercial-packed is available in most (I should say All) pharmacy stores.

Simple instruction will be:
  • Everytime after having loose stool (during the period you are having diarrhea), mix a packet of ORS into a cup of warm water, and drink it.
  • Of course, you need to further rehydrate yourself with your normal daily intake of fluids.
It sounds simple, but it saves lifes.

How about drug therapy?

Well, it's not really recommended, cause diarrhea is a symptom your body to 'detox'. To stop the diarrhea, is to stop the toxins that causing the diarrhea from clearing off your body. It might delay the recovering process.

It is recommended only for social convenience (you need to work, or go to an important meeting, conference, and so on).

The drug therapy is the antimotility. It's not (never) indicated for infants and children.
4mg orally initially, then followed by 2mg for each loose stool. (Maximum: 16mg daily)
  • Diphenoxylate 5mg + atropine 0.05mg (popularly known as Lomotil despite of the availability of various generic versions)
1 tablet orally 3 to 4 times daily.

The drug therapy should be stop if there is no more loose stool. It should not be taken for long term.

Sometimes, you can supplement the drug therapy with activated charcoal, to help adsorb the toxins and cleared from the GI tract. But it should not be taken with the drug, as it may reduce the absorption of the drugs.

Remember to see the doctor if you get any of these symptoms:
  1. Bloody diarrhea or pus in the stool
  2. Headache, stiff neck and fever
  3. Fever that lasts more than 24 hours
  4. Faintness, rapid heart rate, or dizziness after sitting or standing up suddenly
  5. Diarrhea that not improved (recovering) after 3 days
  6. Weakness, numbness, or tingling, usually in the arms or legs, but sometimes around the mouth
Post a comment
Write a comment:

Related Searches